Alert archive / Montana / High Wind Warnings in 2013

High Wind Warning 13, NWS Great Falls, MT

March 12, 2013

NWS Great Falls, MT issued this high wind warning at Mar 12, 2013, 3:20 AM MDT. It took effect at Mar 12, 2013, 12:00 PM MDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2013, 3:20 AM MDT (09:20 UTC)
In effect from
Mar 12, 2013, 12:00 PM MDT
Expired
Mar 13, 2013, 6:19 PM MDT
In force
30 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WWUS75 KTFX 120920
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 AM MDT TUE MAR 12 2013

MTZ009-048-122100-
/O.UPG.KTFX.HW.A.0011.130312T1800Z-130314T0600Z/
/O.NEW.KTFX.HW.W.0013.130312T1800Z-130314T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
320 AM MDT TUE MAR 12 2013

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
WEDNESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: SOUTHWESTERLY SURFACE WINDS WILL
  INCREASE THIS AFTERNOON ALONG THE ROCKY MOUNTAIN FRONT. TRAVEL
  WILL BECOME DIFFICULT FOR HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WINDS IN EXCESS OF 40 MPH WITH GUSTS OVER 65
  MPH ARE EXPECTED. LOCALLY STRONGER WINDS ARE POSSIBLE THROUGH
  FAVORED CANYONS AND MOUNTAIN PASSES.

* OTHER IMPACTS: FOR HIGHER ELEVATIONS...STRONG WINDS WILL COMBINE
  WITH SNOW TO CAUSE BLOWING SNOW AND REDUCED VISIBILITIES LESS
  THAN ONE MILE AT TIMES.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ010-122100-
/O.NEW.KTFX.HW.W.0013.130312T1800Z-130314T0600Z/
EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK
320 AM MDT TUE MAR 12 2013

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
WEDNESDAY NIGHT. 

* TIMING AND MAIN IMPACT: SOUTHWESTERLY SURFACE WINDS WILL
  INCREASE THIS AFTERNOON WITH THE STRONGEST WINDS EXPECTED LATE
  TONIGHT THROUGH WEDNESDAY MORNING. TRAVEL WILL BECOME DIFFICULT
  FOR HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE
  EXPECTED.

* LOCATIONS AFFECTED INCLUDE: CUT BANK.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
5 follow-up statements
475 
WWUS75 KTFX 122054
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT TUE MAR 12 2013

MTZ009-010-048-130400-
/O.CON.KTFX.HW.W.0013.000000T0000Z-130314T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
254 PM MDT TUE MAR 12 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
WEDNESDAY NIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
WEDNESDAY NIGHT. 

* TIMING AND MAIN IMPACT: SOUTHWEST WINDS ARE EXPECTED TO INCREASE
  LATER TONIGHT INTO WEDNESDAY WITH THE STRONGEST WINDS LIKELY
  DURING THE DAY WEDNESDAY. WINDS WILL DIMINISH WEDNESDAY EVENING.
  TRAVEL WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES.

* WINDS: SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH
  ARE EXPECTED.

* OTHER IMPACTS: FOR THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT
  ...STRONG WINDS WILL COMBINE WITH SNOW TO CAUSE BLOWING SNOW AND
  REDUCED VISIBILITIES LESS THAN ONE MILE.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
590 
WWUS75 KTFX 130337
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 PM MDT TUE MAR 12 2013

MTZ009-010-048-131200-
/O.CON.KTFX.HW.W.0013.000000T0000Z-130314T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
937 PM MDT TUE MAR 12 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
WEDNESDAY NIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
WEDNESDAY NIGHT. 

* TIMING AND MAIN IMPACT: SOUTHWEST WINDS WILL INCREASE LATER
  TONIGHT INTO WEDNESDAY WITH THE STRONGEST WINDS LIKELY DURING
  THE DAY WEDNESDAY. WINDS WILL DIMINISH WEDNESDAY EVENING. TRAVEL
  WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES.

* WINDS: SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE 
  EXPECTED.

* OTHER IMPACTS: FOR THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT
  STRONG WINDS WILL COMBINE WITH SNOW TO CAUSE BLOWING SNOW AND
  REDUCED VISIBILITIES LESS THAN ONE MILE.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
340 
WWUS75 KTFX 131045
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MDT WED MAR 13 2013

MTZ009-010-048-132200-
/O.CON.KTFX.HW.W.0013.000000T0000Z-130314T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
445 AM MDT WED MAR 13 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

* TIMING AND MAIN IMPACT: SOUTHWEST WINDS ARE EXPECTED TO INCREASE
  AGAIN THIS MORNING. WINDS WILL DIMINISH THIS EVENING. TRAVEL
  WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES.

* WINDS: SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE 
  EXPECTED.

* OTHER IMPACTS: FOR THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT 
  STRONG WINDS WILL COMBINE WITH SNOW TO CAUSE BLOWING SNOW 
  AND REDUCED VISIBILITIES LESS THAN ONE MILE.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
445 
WWUS75 KTFX 132032
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT WED MAR 13 2013

MTZ009-010-048-140600-
/O.CON.KTFX.HW.W.0013.000000T0000Z-130314T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
232 PM MDT WED MAR 13 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

* TIMING AND MAIN IMPACT: SOUTHWEST WINDS ARE EXPECTED TO DIMINISH
  BY THIS EVENING. TRAVEL COULD BE DIFFICULT FOR HIGH PROFILE
  VEHICLES.

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH LOCAL GUSTS NEAR 60 MPH
  ARE EXPECTED.

* OTHER IMPACTS: FOR THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT 
  STRONG WINDS WILL COMBINE WITH SNOW TO CAUSE BLOWING SNOW 
  AND REDUCED VISIBILITIES LESS THAN ONE MILE.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
371 
WWUS75 KTFX 140019
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
619 PM MDT WED MAR 13 2013


MTZ009-010-048-140130-
/O.CAN.KTFX.HW.W.0013.000000T0000Z-130314T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
619 PM MDT WED MAR 13 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

HIGH WINDS ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 11, 9:28 PM MDT, 5 hours 52 minutes earlier.

Area forecast discussion, Mar 11, 9:28 PM MDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
928 PM MDT Mon Mar 11 2013

.UPDATE...
Bands of snow showers over the Rocky Mountain Front have
diminished so have let the Winter Storm Warning above 5000 feet
in that area expire. Radar at mid-evening showed a nearly
stationary band of light snow extending from near Cut Bank just
to the northeast of Great Falls to Judith Basin County. Expect
this band to diminish later this evening or shortly after
midnight. Will continue with scattered snow showers over central
Montana for the rest of this evening but have lowered the chances
of snow elsewhere in line with satellite imagery/surface
observations. Also lowered the chances of snow except over the
western mountains for after midnight. Lowered sky cover for the
rest of this evening over southwest Montana based on satellite
imagery. The next to last change was to lower a few lows for
tonight and the last change was to add patchy freezing fog over
the eastern zones for the period from after midnight to early
Tuesday morning. Do not have high confidence that freezing fog
will form in that area but confidence is high enough to warrant a
mention of it. Blank

&&

.DISCUSSION...
/ISSUED 249 PM MDT Mon Mar 11 2013/

Tonight through Wednesday...An upper level high pressure ridge
approaching the West Coast will will move over the Pacific Northwest
by late tonight. Central Montana will remain underneath unsettled
flow aloft although the winds will weaken and the chance
precipitation will lessen. Strong west winds aloft will approach the
Northern Rockies over night and surface winds will strengthen. The
strongest winds will remain over the higher elevations and weaken
eastward over the adjacent plains. Warm advection from the southwest
will continue bring a chance of precip across central Montana.  A
chance of freezing rain needs to be considered but at this point,
considering the period of sub-zero temps and low pops, will not
include in the grids. Winds will diminish somewhat Wednesday and the
high pressure ridge will continue to build and the air mass will
continue to warm and remain dry. Temps will trend upwards to well
above normals by Wednesday. Zelzer

Wednesday Night through Monday...Broad upper level ridge, held in
place by longwave troughs along the northeast US coast and over the
ern Pacific at about 150W, will continue to be the dominant weather
feature into this weekend.  A fairly steady stream of Pacific
moisture and weak disturbances coming through the northern portion
of the ridge will bring our region plenty of clouds but limited
precipitation during the extended forecast period.  GFS and ECMWF
(European) forecast models are in good agreement through at least
Sat morning on this unsettled pattern that keeps light rain,
rain-snow mix, and snow generally confined to the Rocky Mtn Front
and southwest mtns.  Westerly flow aloft will produce mostly dry
conditions over the central plains and Hiline areas, with breezy
downslope winds keeping aftn temperatures in the mid- to upper 50s
from Thurs to Sat. Unfortunately, model agreement breaks down
starting Sat evening (curiously, the same time period where marked
differences in solutions showed up in yesterday's model runs) as the
GFS brings a well-defined shortwave trough into the PacNW coast
while the ECMWF sends a fast-moving system thru MT and then rebuilds
the upper level ridge along the coast.  Since these individual
solutions are not consistent even with their own earlier runs,
confidence is low that either model has a good handle on the
situation at this point.  Adding the GEM (Canadian) model into the
discussion gives slight support to the ECMWF but not enough to raise
confidence.  Thus, current forecast grids take a more "persistence"
approach, keeping the central and Hiline counties dry while periods
scattered showers are expected in the west/southwest mtns on Sun and
Mon, with temperatures cooling back slightly to the upper 40s and
low 50s. Waranauskas

&&

.AVIATION...
UPDATED 0000Z.
Periods of MVFR and IFR will continue across much of Central Montana
with snow showers moving west to east across the area. Northwest
winds will generally dissipate after sunset and become more
southerly before picking up a little again tomorrow. VFR conditions
will prevail after 03z at most locations...however with calming
winds some fog development is possible especially around KHVR. Look
for ceilings to begin to drop with the possibility of some scattered
showers again after 12/18z.

&&

.PREV DISCUSSION...
/ISSUED 600 PM MDT Mon Mar 11 2013/
FXUS65 KTFX 120013
AFDTFX

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT Mon Mar 11 2013

UPDATE...
A report has been received of heavy snow over the mountains of the
Rocky Mountain Front with another location reporting close to
heavy snow accumulations. Since do not see any decrease in
activity on radar and satellite imagery..will issue a winter
storm warning above 5000 feet for the Rocky Mountain Front. Note
that this situation is one of snow banding and these bands are
not necessarily stationary. Locations in the warning but outside
the snow bands will see very little if any snow. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  22  48  38  64 /  30  50  20  10
CTB  17  46  36  59 /  20  50  20  10
HLN  24  51  37  61 /  30  50  30  10
BZN  19  45  30  54 /  40  40  30  10
WEY   9  40  28  44 /  50  40  30  20
DLN  22  49  33  56 /  20  40  20  10
HVR  15  41  31  56 /  20  40  40  10
LWT  15  41  29  55 /  40  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from Tuesday afternoon through Wednesday evening
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

&&

SHORT TERM...BLANK
LONG TERM...GUSTAFSON
AVIATION...GUSTAFSON

weather.gov/greatfalls
Hazardous weather outlook, Mar 11, 4:01 PM MDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT MON MAR 11 2013

MTZ009-048-122215-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
401 PM MDT MON MAR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 9 PM MDT FOR ELEVATIONS
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>047-049>055-122215-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
401 PM MDT MON MAR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Wind Warnings in Montana, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.